Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 127, NWS Midland/Odessa, TX

May 10, 2012Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2012, 7:17 PM CDT for Upton County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2012, 7:17 PM CDT (00:17 UTC)
Expired
May 10, 2012, 8:15 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 49 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS54 KMAF 110017
SVRMAF
TXC461-110115-
/O.NEW.KMAF.SV.W.0127.120511T0017Z-120511T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 PM CDT THU MAY 10 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 815 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTHWESTERN UPTON COUNTY...OR 15 MILES NORTHEAST OF CRANE...MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHERN UPTON COUNTY...
  CENTRAL UPTON COUNTY...

LAT...LON 3161 10181 3133 10181 3148 10229 3164 10228
TIME...MOT...LOC 0017Z 289DEG 16KT 3158 10221

$$
1 follow-up statement
335 
WWUS54 KMAF 110040
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT THU MAY 10 2012

TXC461-110115-
/O.CON.KMAF.SV.W.0127.000000T0000Z-120511T0115Z/
UPTON TX-
740 PM CDT THU MAY 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN UPTON COUNTY...

AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTH CENTRAL UPTON COUNTY...OR ABOUT 17 MILES NORTHEAST
OF CRANE...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH
CENTRAL UPTON COUNTY AND CENTRAL UPTON COUNTY.

LAT...LON 3161 10181 3133 10181 3148 10229 3164 10228
TIME...MOT...LOC 0040Z 289DEG 16KT 3152 10210

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:10 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 10, 6:10 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT THU MAY 10 2012

.UPDATE...
UPDATED FOR WATCH EXTENSION.

&&

.DISCUSSION...
UPPER LOW MOVING ACROSS THE AREA WITH SIGNIFICANT DEVELOPMENT OF
WRAP AROUND STORMS. HAVE UPDATED THE FORECAST TO EXTEND THE FLASH
FLOOD WATCH FOR PORTIONS OF THE TRANS PECOS UNTIL 10 PM CDT. THE
REST OF THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE PERMIAN
BASIN UNTIL 5AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 52  74  54  77  /  60  20  10  10
BIG SPRING TX              55  74  55  76  /  80  30  10  10
CARLSBAD NM                53  78  56  81  /  30  10  10  10
DRYDEN TX                  58  83  60  84  /  20  10  10  10
FORT STOCKTON TX           56  79  58  82  /  30  10  10  10
GUADALUPE PASS TX          50  73  54  76  /  20  10  10  10
HOBBS NM                   49  73  53  77  /  50  10  10  10
MARFA TX                   44  75  47  78  /  20  10  10  10
MIDLAND INTL AIRPORT TX    55  76  54  78  /  60  20  10  10
ODESSA TX                  54  75  55  78  /  60  20  10  10
WINK TX                    55  79  58  82  /  40  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 5 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...
     REAGAN...SCURRY...UPTON.

     FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... LOVING...PECOS...TERRELL...WARD...WINKLER.

&&
Hazardous weather outlook, May 10, 1:01 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
101 PM CDT THU MAY 10 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
101 PM CDT THU MAY 10 2012 /1201 PM MDT THU MAY 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO TONIGHT
ACROSS THE AREA. STORMS MAY TRAIN OVER CERTAIN AREAS LEADING TO
EXCESSIVE RAINFALL AMOUNTS AND FLASH FLOODING... THEREFORE A FLASH
FLOOD WATCH IS IN EFFECT FOR THE CENTRAL AND EASTERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MAINLY EAST OF THE
PERMIAN BASIN CONTINUING INTO FRIDAY. FREQUENT LIGHTNING AND BRIEF
HEAVY RAIN WILL BE THE PRIMARY THREATS. THUNDERSTORM CHANCES
RETURN EARLY NEXT WEEK AS ANOTHER UPPER DISTURBANCE MOVES ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 10, 4:35 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT THU MAY 10 2012

TXZ075-081-082-102215-
PECOS-TERRELL-BIG BEND AREA-
435 PM CDT THU MAY 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES UNTIL 515 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 22 MILES NORTH OF LONGFELLOW
AT 435 PM CDT...MOVING NORTH AT 25 MPH.  GUSTY WINDS... HAIL... HEAVY
RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

&&
Special weather statement, May 10, 4:44 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT THU MAY 10 2012

TXZ050-060-061-067-068-110100-
ANDREWS-WINKLER-ECTOR-WARD-CRANE-
INCLUDING THE CITIES OF...ANDREWS...KERMIT...ODESSA...MONAHANS...
CRANE
444 PM CDT THU MAY 10 2012

...FUNNEL CLOUDS POSSIBLE ACROSS WEST TEXAS THROUGH EARLY THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF
FUNNEL CLOUDS OBSERVED ACROSS THE WESTERN PERMIAN BASIN...
INCLUDING WINKLER AND ECTOR COUNTIES. ON OCCASION... THESE FUNNEL
CLOUDS MAY BRIEFLY REACH THE GROUND AND BECOME A WEAK TORNADO.

IF A FUNNEL CLOUD IS OBSERVED...DO NOT PANIC BUT BE PREPARED TO TAKE
SHELTER IN A STURDY BUILDING AS A PRECAUTION. THESE FUNNEL CLOUDS
WILL BE SHORT-LIVED BUT COULD BE CAPABLE OF PRODUCING MINOR DAMAGE
AND FLYING DEBRIS IF THEY TOUCH THE GROUND. THESE FUNNEL CLOUDS
ARE TYPICALLY BRIEF IN NATURE AND ARE EXTREMELY DIFFICULT TO
DETECT ON RADAR.

CONDITIONS WILL REMAIN FAVORABLE FOR THE DEVELOPMENT OF FUNNEL CLOUDS
THROUGH THE EARLY EVENING.
Special weather statement, May 10, 4:47 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT THU MAY 10 2012

TXZ075-081-082-102215-
PECOS-TERRELL-BIG BEND AREA-
447 PM CDT THU MAY 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND
SOUTHWESTERN TERRELL COUNTIES UNTIL 515 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF
SANDERSON AT 447 PM CDT...MOVING SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Local storm report, May 10, 5:17 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT THU MAY 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     FLASH FLOOD      SNYDER                  32.71N 100.92W
05/10/2012                   SCURRY             TX   FIRE DEPT/RESCUE

            28TH STREET UNDER COLLEGE AVENUE CLOSED DUE TO FLOODING.
            20TH STREET AND AVENUE E CLOSED DUE TO FLOODING. 13TH
            STREET AND AVENUE O CLOSED DUE TO FLOODING.

&&
Special weather statement, May 10, 5:47 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT THU MAY 10 2012

TXZ061-102330-
ECTOR-
547 PM CDT THU MAY 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL ECTOR COUNTY UNTIL 630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF PENWELL AT 546
PM CDT...MOVING EAST AT 10 MPH.

DIME SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE.
HEAVY RAINS AND MINOR FLOODING CAN ALSO BE EXPECTED. AS THIS
THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

THIS THUNDERSTORM WILL IMPACT PENWELL AND MOTORISTS ON FARM TO
MARKET ROAD 866.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, May 10, 6:44 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT THU MAY 10 2012

TXZ068-110030-
CRANE-
644 PM CDT THU MAY 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
NORTHEASTERN CRANE COUNTY UNTIL 730 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF CRANE AT 641
PM CDT...MOVING SOUTHEAST AT 15 MPH.

DIME SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE.
HEAVY RAINS AND MINOR FLOODING CAN ALSO BE EXPECTED. AS THIS
THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

THIS THUNDERSTORM WILL IMPACT MOTORISTS ON FARM TO MARKET ROAD 1233
AND U.S. HIGHWAY 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:28 PM CDTAreal Flood AdvisoryMAFCrane, Midland, Upton3 hr
May 10, 8:44 PM CDTAreal Flood AdvisoryMAFReagan3 hr
May 10, 10:08 PM CDTFlash Flood WarningMAFReagan3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.